The Dreaded Crap Gap

While some people will read this title and be a bit confused, I’m willing to bet that there's a good segment that will understand exactly what I’m talking about. The “crap gap”, as many like to call it, is that period of time when it’s almost time for your medication but you aren’t quite there yet. It’s a gap of time between taking medications where you go from feeling pretty stable to suddenly feeling very crappy. It’s as if your medication has worn off and now you are in this chunk of time waiting to get it again.

Who experiences the MS crap gap?

This terrible stretch of time seems to typically affect those who are on the medications we refer to as, the 'highly effective treatments'. These are medications that are given through intravenous infusion. Some are given monthly (like Tysabri), others are spaced out over a year (like Ocrevus). I’ve talked to many folks on these medications and a large portion of them experience a period of time before their next infusion when they tend to feel pretty rough. With everyone who has MS being so different, obviously, experiences vary, but it does seem to be a common issue for many people.

My experience

The crap gap is a time that I absolutely dread each month. I take Tysabri, which I typically receive every 28 days. I can tell when I’m due for my next infusion without even looking at a calendar because my body lets me know. I begin to feel weaker and more fatigued than normal. Sometimes I even feel achy, like I have a low-grade fever. The biggest issue I have is that I get extremely emotional and suffer from some pretty crazy mood swings.

Every emotion seems amplified, but in particular, I experience much more pronounced sadness and anxiety. It honestly turns me into someone I’m not. So much so that I’ve had friends notice and even remark “are you due for your infusion?” depending on things I say to them. They are always right too. It also becomes hard to remember that this might be the cause of the way I’m feeling because my mind and thought process is often very cloudy during this time. Everything seems awful, then I get my infusion, and a day after that everything seems awesome again (actually, for about a week, it’s better than awesome).

Why does this happen?

It’s been hard for me to pinpoint why this happens. I haven’t gotten any useful responses from doctors. My guess is that the simplest answer is that these are strong medications and our bodies begin going through a small bit of withdrawal as we get close to needing our next dose. It can be easy to forget how powerful these medications are and just how big of an effect they have on our bodies. Powerfulness aside, our body can display adverse effects anytime we become accustomed to having anything that alters it in some way. If you’re an avid coffee drinker and you suddenly cut out coffee, you’d probably have some unpleasant experiences because of it.

It’s still worth it

The crap gap is a nasty time of the month for me, however, it is a price that I’m willing to pay because the benefits of my medication have been immense. Knock on wood, but I’ve been pretty stable since starting Tysabri. A couple of days of feeling awful and being an emotional wreck are much better than the alternative of having my disease progress. That said, I work very hard to not miss any infusions!

Do you experience this “crap gap” when you are due for your medication? I would love to hear about your experiences in the comments below!

Thanks so much for reading and feel free to share!

Devin

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

How well do people around you understand MS?